Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 191, NWS Springfield, MO

December 27, 20085 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Dec 27, 2008, 3:33 PM CST for 5 counties in Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 27, 2008, 3:33 PM CST (21:33 UTC)
Expired
Dec 27, 2008, 9:00 PM CST
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 272133
FFWSGF
MOC065-125-131-161-169-280300-
/O.NEW.KSGF.FF.W.0191.081227T2133Z-081228T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CST SAT DEC 27 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI...
  MARIES COUNTY IN CENTRAL MISSOURI...
  MILLER COUNTY IN CENTRAL MISSOURI...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI...
  PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL 900 PM CST.

* AT 322 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT EXCESSIVE RAINFALL THAT FELL EARLIER IN THE DAY HAS CAUSED 
FLOODING OVER PARTS OF THE WARNED AREA.  ONE AREA REPORTED AS 
FLOODED WAS SALINE VALLEY CREEK OVER HIGHWAY M BETWEEN TUSCUMBIA AND 
ELDON.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

RESIDENTS AND MOTORISTS SHOULD BE ALERT FOR HIGH WATER ESPECIALLY 
AFTER DARK THIS EVENING AS FLOODING IS HARD TO DETECT AFTER DARK.  
IF FLOODING IS OBSERVED...TURN AROUND DONT DROWN.

LAT...LON 3758 9117 3758 9131 3742 9122 3742 9171
      3760 9177 3761 9225 3771 9241 3802 9240
      3806 9258 3834 9270 3842 9260 3842 9240
      3834 9240 3829 9219 3829 9165 3799 9152
      3780 9153 3779 9132 3771 9131 3769 9116

$$

RUNNELS
2 follow-up statements
000 
WGUS73 KSGF 272340
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CST SAT DEC 27 2008

MOC065-125-131-161-169-280300-
/O.CON.KSGF.FF.W.0191.000000T0000Z-081228T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI MO-PHELPS MO-MARIES MO-MILLER MO-DENT MO-
540 PM CST SAT DEC 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR
DENT...MARIES...MILLER...PHELPS AND PULASKI COUNTIES...

AT 536 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAIN HAD ENDED ACROSS THE WARNED AREA. RADAR ESTIMATES THAT ONE 
TO TWO INCHES OF RAIN FELL IN A SHORT AMOUNT OF TIME EARLIER THIS 
AFTERNOON.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3758 9117 3758 9131 3742 9122 3742 9171
      3760 9177 3761 9225 3771 9241 3802 9240
      3806 9258 3834 9270 3842 9260 3842 9240
      3834 9240 3829 9219 3829 9165 3799 9152
      3780 9153 3779 9132 3771 9131 3769 9116

$$

SCHAUMANN
000 
WGUS73 KSGF 280254
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CST SAT DEC 27 2008

MOC065-125-131-161-169-280303-
/O.EXP.KSGF.FF.W.0191.000000T0000Z-081228T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI MO-PHELPS MO-MARIES MO-MILLER MO-DENT MO-
854 PM CST SAT DEC 27 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CST FOR DENT...
MARIES...MILLER...PHELPS AND PULASKI COUNTIES...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING 
FOR SMALL STREAMS UNTIL MIDNIGHT.

LAT...LON 3758 9117 3758 9131 3742 9122 3742 9171
      3760 9177 3761 9225 3771 9241 3802 9240
      3806 9258 3834 9270 3842 9260 3842 9240
      3834 9240 3829 9219 3829 9165 3799 9152
      3780 9153 3779 9132 3771 9131 3769 9116

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 2:31 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 27, 2:31 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CST SAT DEC 27 2008

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH SEVERE WEATHER POTENTIAL THIS
AFTERNOON...ALONG WITH PRECIP ENDING TIMES AND FLIGHT CONDITIONS
BEHIND THIS COLD FRONT.

CURRENTLY...COLD FRONT CURRENTLY THROUGH THE SPRINGFIELD
AREA...MOVING SLOWLY EASTWARD. BEHIND THE FRONT...UPSLOPE
CONDITIONS AND COOLING TEMPERATURES HAVE CREATED STRATUS AND FOG.
AHEAD OF THE FRONT...STILL SEEING A LINE OF STRONG THUNDERSTORMS
STRETCHING FROM ROUND SPRINGS TO WEST PLAINS TO NORTHERN ARKANSAS.
RAPIDLY COOLING TEMPERATURES BEHIND THE FRONT WITH FREEZING
TEMPERATURES BEING REPORTED IN EASTERN KANSAS. THE GOOD ASPECT
WITH THIS...PRECIPITATION HAS ENDED IN THE COLD AIR. UPPER LOW
CIRCULATION THAT WAS HANGING BACK OVER THE TEXAS/OKLAHOMA
PANHANDLE HAS BEGUN TO SHIFT NORTHEAST TOWARDS NORTHWEST MISSOURI
THIS AFTERNOON. SOME OF OUR NORTHERN COUNTIES MAY SEE A MIX OF
LIGHT RAIN AND SNOW WITH THIS UPPER SYSTEM...BUT THINK THIS WOULD
BE FAIRLY SHORT LIVED AND WILL COVER WITH NOWCASTS IF
SNOW/FREEZING RAIN DEVELOPS. FARTHER NORTH MAY BE A DIFFERENT
MATTER THOUGH.

BY THIS EVENING...MODELS CONTINUE TO SHOW THE 850MB THERMAL TROUGH
PUSHING INTO EXTREME EASTERN KANSAS AND WESTERN MISSOURI. THIS
SHOULD BRING AN END TO LOW CEILINGS AND FOG. LATE SHIFT WILL NEED
TO CONTINUE MONITORING THIS SITUATION THOUGH. WRF SOUNDINGS DRY
OUT THE LOWER LEVELS OVERNIGHT. USED THE COOLER MET/WRF GUIDANCE
FOR OVERNIGHT LOWS AS TEMPERATURES IN KANSAS ALREADY DOWN WHERE
MAV IS FORECASTING LOWS. AGAIN...EVENING SHIFT WILL NEED TO
MONITOR OVERNIGHT TEMPERATURES AND ADJUST AS NEEDED. SYSTEM
RAPIDLY PULLS OFF INTO NORTHERN ILLINOIS THIS EVENING.

REMAINDER OF THE WEEK CONTINUES TO LOOK DRY WITH SEASONAL
TEMPERATURES. HAVE BEEN CONSISTENT WITH THIS FORECAST AND
CONTINUED TO FOLLOW GUIDANCE. GFS CONTINUES TO SHOW A GULF SURGE
FOR THURSDAY AHEAD OF OUR NEXT SYSTEM...AND CONTINUED SLT CHC POPS
FOR THAT TIME FRAME. OTHERWISE...DRY WITH SEASONAL TEMPERATURES
THROUGH THE WEEK.

CLAYCOMB

&&

.AVIATION...

FOR THE 18Z TAFS...COLD FRONT STILL LAGGING BEHIND MAIN BAND OF
RAIN SOME WITH 850MB TROUGH STILL BACK OVER EASTERN KANSAS. WINDS
HAVE SHIFTED TO THE NORTHWEST IN EXTREME EASTERN KANSAS AND
WESTERN MISSOURI. WITH THIS WIND SHIFT...IFR CEILINGS HAVE
DEVELOPED WITH THE UPSLOPE FLOW. DOES NOT LOOK LIKE THE 850MB
THERMAL TROUGH MOVES THROUGH THE JOPLIN AREA UNTIL 00Z AND SHORTLY
THEREAFTER FOR THE SPRINGFIELD AERODROME. THEREFORE...WILL KEEP IFR
CEILINGS GOING FOR BOTH TAFS UNTIL THAT THERMAL TROUGH MOVES
IN...AT LEAST THROUGH THE 00Z TIMEFRAME.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR MOZ058-070-
     071-080>083-090>092-095>098-103>106.

KS...NONE.
&&
Hazardous weather outlook, Dec 27, 2:45 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CST SAT DEC 27 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
245 PM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FLOODING...TORNADOES...DAMAGING STRAIGHT LINE WINDS AND HAIL.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHEAST
  MISSOURI THROUGH THE LATE AFTERNOON.

  DISCUSSION:

  A LINE OF THUNDERSTORMS CURRENTLY EXTENDING FROM ROUND SPRING TO
  WEST PLAINS CONTINUES TO MOVE EAST TO 10 TO 15 MPH. AHEAD OF
  THIS LINE...INSTABILITY REMAINS HIGH WITH TEMPERATURES IN THE
  MID 60S AND DEW POINTS IN THE LOW 60S.

  THE LINE WILL CONTINUE TO SLOWLY PUSH EAST THIS AFTERNOON WITH
  DAMAGING STRAIGHT LINE WINDS THE PRIMARY HAZARD WITH THIS LINE.
  SOME ROTATIONS ARE STILL POSSIBLE WITHIN THE LINE...SO AN
  ISOLATED TORNADO CAN NOT BE RULED OUT FOR COMMUNITIES EAST OF
  THIS LINE.

  OF CONCERN IS THE POTENTIAL FOR REDEVELOPMENT AND TRAINING OF
  STORMS...LEADING TO HEAVY RAINFALL. WITH SUB SURFACE SOILS
  REMAINING FROZEN...RAPID RUNOFF MAKES FLOODING A CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED EAST OF THIS ROUND
  SPRING TO WEST PLAINS LINE THROUGH THE LATE AFTERNOON. AS THE
  LINE MOVES THROUGH YOUR AREA...SEVERE CONVECTION IS EXPECTED TO
  DECREASE RAPIDLY IN THE COLDER NORTHWEST FLOW.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, Dec 27, 2:11 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLASH FLOOD      8 E HARTVILLE           37.25N 92.36W
12/27/2008                   WRIGHT             MO   AMATEUR RADIO

            LOW WATER CROSSINGS BEGINNING TO FLOOD ON SECONDARY ROADS

&&

WDAVIS
Local storm report, Dec 27, 2:15 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      8 W HOUSTON             37.33N 92.10W
12/27/2008                   TEXAS              MO   AMATEUR RADIO

            LOW WATER CROSSINGS BEGINNING TO FLOOD OVER PORTIONS OF
            WESTERN TEXAS COUNTY

&&

WDAVIS
Local storm report, Dec 27, 2:23 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     NON-TSTM WND GST WEST PLAINS             36.73N 91.85W
12/27/2008  E50 MPH          HOWELL             MO   LAW ENFORCEMENT

            SOME STREET LIGHTS OUT

&&

WDAVIS
Local storm report, Dec 27, 2:37 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HEAVY RAIN       AVA                     36.95N 92.66W
12/27/2008  M2.45 INCH       DOUGLAS            MO   AMATEUR RADIO

            TOTAL EVENT RAINFALL

&&

WDAVIS
Local storm report, Dec 27, 3:08 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FLASH FLOOD      5 WSW CABOOL            37.10N 92.18W
12/27/2008                   TEXAS              MO   LAW ENFORCEMENT

            STREET FLOODING REPORTED AT THE DUNN EXIT ON HWY 60

&&

WDAVIS
Local storm report, Dec 27, 3:19 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FLASH FLOOD      TUSCUMBIA               38.23N 92.46W
12/27/2008                   MILLER             MO   EMERGENCY MNGR

            TWO BRIDGES WASHED OUT. WIDE SPREAD FLOODING ACROSS
            MILLER COUNTY

&&

WDAVIS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 8:06 AM CSTTornado WarningSGFBenton, St. Clair32 min
Dec 27, 8:51 AM CSTFlash Flood WarningSGFNewton3 hr
Dec 27, 8:57 AM CSTTornado WarningSGFMcDonald24 min
Dec 27, 9:01 AM CSTTornado WarningSGFBarry, Newton38 min
Dec 27, 9:20 AM CSTSevere Thunderstorm WarningSGFLawrence34 min
Dec 27, 9:44 AM CSTAreal Flood AdvisorySGFBarry, McDonald6 hr
Dec 27, 9:53 AM CSTSevere Thunderstorm WarningSGFGreene29 min
Dec 27, 9:57 AM CSTAreal Flood AdvisorySGFChristian, Greene, Lawrence, Stone6 hr
Dec 27, 11:14 AM CSTFlash Flood WarningSGFBarry, Christian, Greene, Laclede, Lawrence, Stone and 2 more6 hr
Dec 27, 11:58 AM CSTSevere Thunderstorm WarningSGFLaclede, Maries, Phelps, Pulaski, Texas, Wright77 min
Dec 27, 11:58 AM CSTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney47 min
Dec 27, 12:11 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas64 min
Dec 27, 12:14 PM CSTSevere Thunderstorm WarningSGFDent61 min
Dec 27, 1:01 PM CSTFlash Flood WarningSGFDouglas, Howell, Ozark, Taney, Texas6 hr
Dec 27, 1:28 PM CSTSevere Thunderstorm WarningSGFDent, Shannon, Texas36 min
Dec 27, 1:53 PM CSTSevere Thunderstorm WarningSGFHowell, Ozark45 min
Dec 27, 2:23 PM CSTSevere Thunderstorm WarningSGFOregon, Shannon39 min
Dec 27, 2:24 PM CSTRiver Flood WarningSGFVernon42 hr
Dec 27, 5:00 PM CSTAreal Flood WarningSGFBarry, Christian, Dallas, Greene, Laclede, Lawrence and 4 more7 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.